Couldn't find what you looking for?

TRY OUR SEARCH!

You already knew that the abuse of alcohol and drugs can damage the liver, but were you aware that the dietary supplements, herbal remedies, and frequently used OTC medications you use for better health can put you at risk of hepatotoxicity, too?

It’s well known that alcohol and excessive medications can damage the liver, but did you know that dietary supplements, herbal remedies, and frequently used over-the-counter medications can also put you at risk of hepatotoxicity?

What is hepatotoxicity?

The term hepatotoxicity is used to describe liver injury caused by different chemical substances. Hepatotoxicity encompasses a spectrum of liver disease, ranging from mild biochemical abnormalities to acute liver failure. That includes:

  • Acute or chronic hepatitis (inflammation of the liver)
  • Nonalcoholic fatty liver disease
  • Liver fibrosis (scarring of the liver tissue that can lead to cirrhosis)
  • Liver granuloma (abnormal clumps of the liver cells).
It can often lead to acute or chronic liver failure, extremely dangerous conditions that are fatal without treatment. In fact, drug-induced hepatotoxicity became the leading cause of acute liver failure in the last two decades, accounting for more than 50 percent of all cases.

What are hepatotoxins?

The human organism is exposed to hundreds of chemical substances every day that come from food, water, air or medications. The liver has an important role in the defense of the organism, as it filters blood and absorbs these substances and metabolizes them. In most cases, transformations that happen in the liver turn the initial substance to a metabolite that is not toxic and can be easily excreted through urine or bile.

However, for certain substances, these transformations lead to the formation of metabolites that are more toxic. Those substances, along with the ones that cause direct damage to liver cells, are called hepatotoxins. 

Hepatotoxins include medications, alcohol, solvents and different chemical agents used in industry. However, many people are unaware that dietary supplements (especially bodybuilding and weight-loss supplements), as well as herbal remedies and natural products, can also be hepatotoxins. Exposure to hepatotoxins puts you at risk of liver injury, but other individual factors also play a role.

Drug-induced hepatotoxicity

Drug-induced hepatotoxicity (DIH) is responsible for more than 50 percent of acute liver failure cases in the United States. Over 1000 medications and herbal products have been linked to the development of DIH. That list keeps expanding, which is why the National Institute of Health (NIH) created a searchable database of drugs, herbal medications, and dietary supplements that have been associated with DIH (linked below for your convenience).

It’s important to distinguish between two types of drug reactions that cause DIH: type A and type B.

  • Type A reactions are predictable and dose-dependent. That means that we know that certain medications are hepatotoxic when taken in a dose higher than the recommended one. Effects usually occur shortly after the medicine is taken.
  • Type B reactions are unpredictable, unexpected and they happen only in specific individuals, even in the lowest possible doses. These reactions are also called idiosyncratic and they led to withdrawal of several previously FDA-approved drugs from the market.

According to a recent study, more than 75 percent of idiosyncratic drug reactions result in liver transplantation or death. The majority of adverse liver reactions are idiosyncratic and they occur anywhere from five to 90 days after exposure to the medicine. However, the effects can sometimes be delayed up to a year. Chronic disease can occur even when the patient stopped taking the drug.

Acetaminophen (Tylenol, Panadol, paracetamol) produces the most common form of acute liver failure and accounts for 39 percent of all acute liver failure cases in the United States. It causes a type A reaction, which means that it’s safe in recommended doses. Other over-the-counter anti-inflammatories and analgesics that are hepatotoxic include:

  • Ibuprofen (Advil)
  • Naproxen (Aleve)
  • Diclofenac
  • Bromfenac.

You should always avoid drinking alcohol with these medications, because it increases their hepatotoxicity. Antibiotics like erythromycin, tetracycline, rifampicin and amoxicillin-clavulanate are also hepatotoxic and might cause both type A and B reactions.

Liver injuries linked to herbal and dietary supplements are on the rise

An estimated 23,000 emergency department visits each year in the United States happen as a result of adverse effects to herbal and dietary supplements. The number of supplement-induced liver injury cases is growing rapidly. Out of all drug-induced liver injuries, those linked to supplements jumped from seven percent in 2004 to 20 percent in 2013.

One of the problems with supplements is that they don’t require safety testing or FDA approval before marketing. In addition to using substances that are not considered safe, inaccurate labeling of the products and adulterants also pose a problem.

Bodybuilding and weight-loss supplements are responsible for about a half of all cases of supplement-induced liver damage. The weight-loss supplements Herbalife, OxyELITE Pro and Hydroxycut have all been linked to liver injuries. Most of these supplements contain a blend of substances, making it hard to pinpoint the one responsible. However, a recent study funded by the National Institute for Health found two substances that stand out: anabolic steroids, which are frequently illegally added to bodybuilding supplements, and green tea extract, commonly found in weight-loss supplements. 

If the green tea extract surprised you, you are not alone. While drinking green tea has many health benefits, extract added to supplements can be particularly dangerous. It accounts for around 20 percent of acute liver failures caused by supplements. In cases where acute liver failure has been caused by green tea extract, 10 percent of the patients died. This led Spain and France to withdraw all supplements with green tea extract from the market. Consumer Reports also listed green tea extract as one of the 15 supplements ingredients that everyone should avoid.

Hepatotoxic herbs include aloe vera, comfrey, kava, ephedra, cohosh, cascara, camphor and others. Many Chinese herbal remedies like Jin Bu Huan and Ma-huang have also been linked to hepatotoxicity. These herbs and their extracts are often found in health food stores, but you should bear in mind that they might cause severe reactions.

Other factors that put you at risk of hepatoxicity

Other than exposure to listed medicines, supplements and herbs, there are a few other factors that increase the likelihood of having a hepatotoxic reaction:

  • Age. Your age can increase your risk of reactions to certain drugs. For example, young age presents risk for drugs like aspirin, while many antibiotics like erythromycin are more likely to cause liver injury in the elderly.
  • Sex. The reasons for this are not clear, but statistics show that women accounted for 79 percent of reactions to acetaminophen and 73 percent of idiosyncratic drug reactions. Women are also more likely to have a more severe reaction.
  • Consuming substances that induce hepatic enzymes. These substances include alcohol, cigarettes, phenobarbital, phenytoin and grapefruit juice.
  • Pre-existing liver disease, HIV infection or diabetes.
  • Genetic predisposition. Mutations in genes for enzymes that regulate drug uptake, transformation and elimination.

Conclusion

A variety of substances can cause liver injury that can lead to very serious conditions and even death. Other than alcohol and medications, many supplements that seem harmless and even beneficial have been linked to severe reactions.